Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 56, NWS Albuquerque, NM

May 23, 2015De Baca County, Quay County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2015, 12:12 AM MDT for De Baca County, Quay County, Roosevelt County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2015, 12:12 AM MDT (06:12 UTC)
Expired
May 23, 2015, 1:00 AM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties De Baca County, NM, Quay County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 24 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:33 PM MDT, 39 minutes earlier.

Area forecast discussion, May 22, 11:33 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1133 PM MDT FRI MAY 22 2015

.AVIATION...
06Z TAF CYCLE
THUNDERSTORMS DEVELOPING RAPIDLY FROM EASTERN LINCOLN TO QUAY
COUNT. LARGE HAIL THE MAIN THREAT FROM THESE STORMS AS THEY
CONTINUE TO STRENGTHEN...EXPAND IN COVERAGE AND RACE NE THROUGH
ABOUT 10Z. ROW AND TCC UNDER THE GUN THE NEXT FEW HOURS. IFR
CIGS AND VSBYS IN THE STORMS. WIDESPREAD LOW CLOUDS ELSEWHERE IN
THE EAST INCLUDING LVS. GRADUAL IMPROVEMENT MID TO LATE MORNING
SATURDAY. ONLY HAVE VCSH IN GUP AND FMN AT THIS POINT SATURDAY
AFTERNOON.

&&

.PREV DISCUSSION...349 PM MDT FRI MAY 22 2015...
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM CROSSING THE FOUR CORNERS
REGION WILL CREATE FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN TONIGHT.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
WITH THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY ALONG AND SOUTH
OF INTERSTATE 40. THE STORM TRACK WILL REMAIN ACTIVE CAUSING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS TO PERSIST THIS WEEKEND AND
NEXT WEEK...EXCEPT FOR A NOTABLE DOWNTICK IN STORM COVERAGE
TUESDAY AS A WEAK UPPER LEVEL RIDGE CROSSES

&&

.DISCUSSION...
DECIDED TO ISSUE A FLASH FLOOD WATCH FOR TONIGHT FROM SANTA ROSA
TO ROSWELL AND EASTWARD...WHERE GENERAL RAIN AMOUNTS FROM A HALF
INCH TO AROUND AN INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS IN
THE 2 TO 4 INCH RANGE. LOCATIONS WITH SATURATED SOIL AND STANDING
WATER FROM RECENT RAINFALL WILL BE MOST SUSCEPTIBLE...MOST NOTABLY
CURRY AND ROOSEVELT COUNTIES. STRONG INSTABILITY IS ALSO EXPECTED
TONIGHT ACROSS THE EAST WITH LIFTED INDICES IN THE -4 TO -8 RANGE.
AND...THERE WILL BE DECENT EXHAUST/DYNAMICS AS THE NOSE OF A SPEED
MAXIMUM IN THE POLAR JET MOVES OVER THE AREA. AS A RESULT...THERE
IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
AREA EAST OF THE CENTRAL MOUNTAIN CHAIN TONIGHT. MODELS DEPICT THE
PEAK PERIOD FOR THUNDERSTORM COVERAGE IN THE EAST FROM 9 PM UNTIL
6 AM.

AS NOTED ABOVE THE STORM TRACK IS FORECAST TO REMAIN
ACTIVE...THOUGH MOST SYSTEMS IN THE CURRENT MODEL RUNS TAKE A
NORTHERLY TRACK ACROSS THE CENTRAL ROCKIES. THIS FAVORS LOCATIONS
ALONG AND NORTH OF I-40 FOR THUNDERSTORMS THROUGH THE FIRST COUPLE
DAYS OF THE COMING WORK WEEK. THEN...A DEEPER UPPER LEVEL TROUGH
IS PROGGED TO COME AT NM FROM THE WEST WEDNESDAY...DRAWING DEEPER
LOW LEVEL MOISTURE INTO THE AREA FROM THE SOUTHEAST AND PRODUCING
MORE WIDESPREAD THUNDERSTORM COVERAGE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

44

&&

.FIRE WEATHER...
ISOLATED STORMS CONTAINING A MIX OF WET/DRY
ACTIVITY WILL IMPACT THE NORTHERN MOUNTAINS AND NORTHWEST PLATEAU
THROUGH THE EVENING HOURS. STRONG GUSTS WILL BE ASSOCIATED WITH SOME
OF THAT ACTIVITY. THE MAIN DRYLINE FOUND ACROSS THE EASTERN PLAINS
WILL ERUPT THIS EVENING AND PROVIDE A GOOD DOSE OF HEAVY/WETTING
RAIN ACROSS THE EASTERN THIRD OF THE PLAINS.

THE ATMOSPHERE WILL BEGIN TO DRY OUT ON SATURDAY AS THE DRYLINE GETS
MIXED BACK TO THE EAST AND OUT OF THE AREA. RESIDUAL MOISTURE AND
INSTABILITY WILL DRIVE A FEW SHOWERS/STORMS ACROSS THE NW HALF
DURING THE AFTERNOON/EVENING. WINDS WILL BE GUSTY AT TIMES ACROSS
THE EAST. LOCALIZED STRONG WIND/LOW RH VALUES ARE EXPECTED ACROSS
THE EC AND SE PLAINS. TEMPS WILL BE BELOW NORMAL.

A TRAILING PIECE OF PACIFIC TROUGH ENERGY IS EXPECTED TO IMPACT THE
NORTHWEST HALF ON SUNDAY AND AGAIN MONDAY. THIS MEANS CONTINUED
CHANCES OF SHOWERS/THUNDERSTORMS. SOME WETTING RAIN AND PERHAPS SOME
HIGH ELEVATION SNOW IS EXPECTED WITH DURING THIS TIME FRAME. THE
FLOW WILL TURN MORE WNW ON SUNDAY AND HAVE SOME STRONGER WIND SPEEDS
IN THE LATEST GRIDDED FORECAST. THE BREEZIEST CONDITIONS SHOULD BE
FELT ALONG AND TO THE EAST OF THE CENTRAL MTNS. TEEN RH VALUES
SHOULD BE RELEGATED TO THE FAR SOUTH HOWEVER. THE WIND FLOW SHOULD
LOWER ON MONDAY AND TEEN RH VALUES SHOULD REMAIN ACROSS THE SOUTH
DUE TO THE AIRMASS ALOFT BEING DRIER THERE.

MODELS ARE TRENDING A BIT MORE BULLISH FOR HEIGHTENED
SHOWER/THUNDERSTORM ACTIVITY BY MID WEEK AS A PACIFIC LOW
STRENGTHENS TO THE WEST OF THE STATE. THE GFS REMAINS MORE BULLISH
THAN THE ECMWF BUT BASED ON THE RECENT PATTERN...CANT DISCOUNT IT.
THUS...EXPECT THE DRYLINE TO SHARPEN BACK UP WITH SUBTROPICAL
MOISTURE FLOWING OVER THE TOP. WEDNESDAY/THURSDAY AND PERHAPS FRIDAY
COULD BE ACTIVE DAYS IN TERMS OF WETTING RAIN POTENTIAL ACROSS THE
EASTERN HALF. WOULD PUT CONFIDENCE LEVELS AT MODERATE TO HIGH BASED
ON RECENT TRENDS.

50

&&

.AVIATION...
18Z TAF CYCLE
IFR/MVFR CIGS WILL ERODE AWAY ACROSS THE EASTERN PLAINS THROUGH
EARLY AFTERNOON. MODEL GUIDANCE TYPICALLY IMPROVES CONDITIONS A
LITTLE QUICKER THAN REALITY THO.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM MDT SATURDAY FOR THE FOLLOWING ZONES...
 NMZ533>538.

&&

40
Hazardous weather outlook, May 22, 6:00 AM MDT, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 22 2015

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT FRI MAY 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE DRYLINE WILL SHARPEN OVER EASTERN NEW MEXICO...KEEPING ABUNDANT
LOW LAYER MOISTURE OVER THE HIGH PLAINS OF THE STATE. AS A LOW
PRESSURE SYSTEM MIGRATES EASTWARD FROM CALIFORNIA...SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TODAY AND
TONIGHT ACROSS MUCH OF EASTERN NEW MEXICO WITH MANY STORMS TURNING
STRONG TO SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WIND GUSTS
ON THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

52

In the hours before

Special weather statement, May 22, 10:50 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1050 PM MDT FRI MAY 22 2015

NMZ534-536-537-230530-
DE BACA COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
1050 PM MDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DE BACA...SOUTHWESTERN
QUAY AND NORTHWESTERN ROOSEVELT COUNTIES UNTIL 1130 PM MDT...

AT 1049 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 21 MILES SOUTH OF FORT SUMNER...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT SUMNER...HOUSE...TAIBAN AND TOLAR.

OTHER LOCATIONS IN THE WARNING INCLUDE FORT SUMNER STATE MONUMENT.

&&

LAT...LON 3405 10433 3422 10455 3478 10424 3478 10413
      3481 10412 3456 10374
TIME...MOT...LOC 0449Z 232DEG 45KT 3419 10434

33
Special weather statement, May 22, 11:29 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1129 PM MDT FRI MAY 22 2015

NMZ537>540-230630-
SOUTHWEST CHAVES COUNTY-CHAVES COUNTY PLAINS-DE BACA COUNTY-EASTERN
LINCOLN COUNTY-
1129 PM MDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE BACA...NORTHWESTERN
CHAVES AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 1230 AM MDT...

AT 1128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 19 MILES SOUTH OF MESA...OR 28 MILES
NORTHWEST OF ROSWELL...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN ROSWELL...PICACHO...TINNIE...MESA...ARABELA...YESO AND
SUNSET.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 116 AND 167.

OTHER LOCATIONS IN THE WARNING INCLUDE TWO RIVERS DAM.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3333 10523 3355 10522 3358 10518 3370 10521
      3448 10458 3409 10400 3299 10491
TIME...MOT...LOC 0528Z 211DEG 31KT 3372 10479

33
Special weather statement, May 22, 11:57 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1157 PM MDT FRI MAY 22 2015

NMZ515-528-230630-
FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
1157 PM MDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 1230 AM MDT...

AT 1156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COYOTE CREEK STATE PARK...OR
14 MILES NORTHEAST OF MORA...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OCATE...COYOTE CREEK STATE PARK...MIAMI...GUADALUPITA...OJO FELIZ...
RAYADO AND EL TURQUILLO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3600 10509 3609 10528 3652 10504 3634 10469
TIME...MOT...LOC 0556Z 211DEG 31KT 3611 10515

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:50 PM MDTSpecial Weather StatementABQDe Baca40 min
May 22, 10:59 PM MDTSevere Thunderstorm WarningABQDe Baca31 min
May 22, 11:29 PM MDTSpecial Weather StatementABQChaves61 min
May 22, 11:31 PM MDTSevere Thunderstorm WarningABQDe Baca, Quay44 min
May 22, 11:55 PM MDTAreal Flood AdvisoryABQDe Baca, Quay, Roosevelt110 min
May 22, 11:57 PM MDTSpecial Weather StatementABQMora33 min
May 23, 12:32 AM MDTSevere Thunderstorm WarningABQDe Baca, Roosevelt43 min
May 23, 1:23 AM MDTSpecial Weather StatementABQDe Baca37 min
May 23, 1:30 AM MDTAreal Flood AdvisoryABQCurry, De Baca, Quay, Roosevelt2 hr
May 23, 2:00 AM MDTSpecial Weather StatementABQDe Baca30 min
May 23, 2:55 AM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt29 min
May 23, 3:15 AM MDTAreal Flood AdvisoryABQCurry2 hr
May 23, 4:10 AM MDTFlash Flood WarningABQCurry2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.